Facebook Pixel

Perioral Dermatitis (PD)

By HERWriter
Rate This
Skin, Hair & Nails related image Photo: Getty Images

Perioral dermatitis (PD) is a rash that typically occurs around the mouth. It primarily affects young women between the ages of 25 to 45 but children can also be affected. At first, it may be difficult to diagnose PD because it can look like rosacea, eczema or acne. The actual cause of PD is unknown, however there are suspected triggers that you should be aware of.

What the rash looks like?

The rash usually appears around the mouth but can extend to the nose and sometimes the eye area. The skin is reddened with small itchy, tender bumps. The bumps may be scaly or small pustules can develop. It is possible to have PD on only one side of the face.

Suspected triggers:

Use of topical steroid cream is the most frequent cause of PD. If strong steroids are used on the face, the skin can become overly accustomed or “addicted” to them. When someone tries to stop using them, their skin breaks out so they typically restart applying the steroids. This creates further skin damage and sets the skin up for PD.

The combined use of cosmetics, moisturizers and foundation has been found to increase the development of PD. A study in Australia found that there was a 13-fold increase in subjects who had applied both a moisturizer and nighttime cream. There also was an increase in the incidence of PD in those who applied both moisturizer and foundation but to a lesser extent while the use of just a moisturizer alone did not increase PD outbreaks.

Fluorinated toothpaste or other additives such as sodium lauryl sulfate (SLS), red dye and cinnamon flavoring may cause PD. It is thought that saliva containing these substances can irritate the skin that surrounds the mouth.

How to treat PD:

• Wash your face daily with warm water alone until the PD has improved, then use a mild cleanser to keep the area clean.

• Discontinue use of strong steroid creams, suspected moisturizers and cosmetics until the rash has greatly improved. The rash may become worse at first when the steroid cream is stopped but it will improve afterwards. Sometimes a much weaker type of steroid cream or a non-steroid creams called immune modulators can be prescribed.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.